Florida, 2020

Hail in Florida, May 21, 2020

May 21, 2020 · NWS MLB · 26 events in 6 counties and zones

Numerous severe thunderstorms produced hail across much of east central Florida. Very large hail up to 3 inches occurred in Seminole County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous severe thunderstorms produced hail across much of east central Florida. Very large hail up to 3 inches occurred in Seminole County. This ties the size of the largest hail ever documented within east-central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 21, 2:58 PM EST, 5 minutes earlier.

Area forecast discussion, May 21, 2:58 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
358 PM EDT Thu May 21 2020

.DISCUSSION...

...Strong to Isolated Severe Storms Possible Through This
Evening...
...High Risk of Rip Currents Continuing Through Late Week...

Tonight-Friday...Sea breeze boundaries will continue to move
inland with scattered showers and storms developing through late
afternoon and toward sunset across east central Florida. The
threat of strong to a few severe storms will continue through this
the remainder of the day and into this evening. Main threats from
this activity will be wind gusts up to 50 to 60 mph, small to 1
inch diameter hail, frequent lightning and locally heavy rainfall
of 1-2 inches. Convection will diminish or shift offshore through
late evening, with rain chances ending near to just after
midnight. Lows will fall into the upper 60s to low 70s tonight,
and locations that see locally heavy rainfall may see some patchy
fog develop near daybreak Friday.

Some drier air moving into the area will lower rain chances into
tomorrow. However, isolated to scattered showers and storms will
still be possible along the inland moving east coast sea breeze
with greatest rain chances up to 30-40 percent over the interior
where boundary collisions are more likely. It will be another hot
day with highs in the upper 80s/near 90 along the coast and low to
mid 90s over the interior.

Saturday-Sunday...Low level east-southeast winds will generally
prevail across the area into the weekend, with the ridge axis
positioned across the north-central Florida peninsula. East coast
sea breeze will be able to develop and move inland each afternoon,
with isolated to scattered showers and storms developing, mainly
west of I-95. Rain chances remain on the lower end overall,
ranging from 20 percent along the coast to 30 percent well inland.

Temperatures will remain near to above normal through the
weekend, with highs reaching the mid to upper 80s along the coast,
and up to the upper 80s to low 90s inland (potentially mid 90s
well inland on Saturday). Warm and muggy morning for some areas as
temps only drop into the low 70s, which is slightly above normal
for this time of year.

Monday-Wednesday...(Previous Discussion) Consistent daily pattern
for next week as scattered showers and thunderstorms will develop
each afternoon with rain chances around 30-50 percent areawide.
Main threat with any storm that develops will be deadly cloud-to-
ground lightning strikes. The Bermuda High Pressure strengthens
over the central Atlantic with the axis of the ridge north of the
Florida peninsula. Afternoon highs reach the mid 80s along the
coast and upper 80s to around 90 degrees inland. Morning lows each
day near their seasonal values in the upper 60s, though it could
stay warm overnight along the immediate coast due to onshore winds
and high moisture values.

An interesting note in the evolving long term weather pattern.
Early next week both the GFS and ECMWF show the remnants of the
current cutoff low over the eastern CONUS becoming cutoff again
over the western Atlantic. This upper low will be weaker but
should find itself parked just east of Florida by Thursday. At the
same time a second cutoff low will develop over Texas by mid
week, keeping east central Florida underneath persistent easterly
flow. In this case, we will continue to see scattered afternoon
showers/storms with highest rain chances remaining over the
central/western peninsula.

&&

.AVIATION...
VFR conditions prevailing, with scattered to numerous showers and
thunderstorms developing this afternoon through sunset. Highest
storm potential will be west of I-95 and from KMCO/KISM south. A few
storms have the potential to produce winds of 35 kts or greater.
Storms coverage will decrease after sunset, but a few showers may
linger around the area for a few hours, hence VCSH continuing at
some terminals after 00Z.

&&

.MARINE...

Tonight-Friday...Swells up to 6-7 feet will continue to produce
poor to hazardous boating conditions across the coastal waters,
with SCA continuing over the Gulf Stream waters through early
Friday morning. Winds may become quite variable and gusty should
any storms or outflow boundaries they produce shift offshore
through late evening. Otherwise, winds will generally be out of
the S/SE becoming E/SE into tomorrow as the east coast sea breeze
develops and moves inland.

Saturday-Monday...(Previous Discussion) Improved boating
conditions for the holiday weekend as high pressure builds
westward across the Florida peninsula. Southeast winds
Saturday/Sunday become east on Monday, and will generally increase
to around 10 knots each afternoon. Could be a bit choppy on
Saturday with seas 4-5 feet across the waters, then subsiding to
3-4 feet Sunday, and 2-3 feet on Monday. Each afternoon will see
isolated to scattered lightning storms develop. Mariners should
keep an eye on the skies this holiday weekend as the main threat
with any storm will be deadly cloud-to- ground lightning strikes.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  90  72  89 /  30  30  10  20
MCO  71  94  72  92 /  50  30  20  30
MLB  70  87  74  86 /  50  20  10  20
VRB  70  88  72  87 /  30  20  10  10
LEE  71  95  73  94 /  30  40  30  30
SFB  70  94  72  93 /  50  30  20  20
ORL  71  93  73  92 /  50  30  20  30
FPR  70  87  71  86 /  30  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
     nm.

&&

Weitlich/Smith/Leahy
Hazardous weather outlook, May 21, 4:43 AM EST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
543 AM EDT Thu May 21 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-220000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
543 AM EDT Thu May 21 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Strong surface heating and cold temperatures aloft will produce
substantial instability this afternoon, allowing for scattered
lightning storms to develop as the east coast sea breeze pushes
inland. The best chance for a few strong to possibly severe storms
will be from Seminole, Orange and Brevard counties southward to
Lake Okeechobee and the Treasure coast between 4 pm and 8 pm. The
threat for strong storms will decrease after sunset but lingering
rains with embedded storms will persist in some areas past sunset
and diminish by midnight.

The primary threats will be wind gusts up to 60 mph, frequent
lightning strikes and small hail.

.FLOOD IMPACT...
Slow moving storms will produce locally heavy rain this afternoon
and early evening, capable of producing 1 to 2 inches in an hour
or less. This could produce temporary flooding of some roads and
poor drainage areas especially in urbanized locations.

.RIP CURRENT IMPACT...
Long period Northeast swells will reach the coast today and
produce a High Risk of life threatening rip currents along with
rough surf. Rip currents can pull even the best swimmers away
from shore into deeper water. Entering the surf is not
recommended.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will develop this afternoon just inland
from the coast. A few storms will push offshore the coast while
others develop farther into the interior during the late afternoon
and early evening. Conditions are favorable for strong wind gusts
of 35 to 45 knots affecting some of the inland lakes as well as
the intracoastal and nearshore Atlantic waters.

.WIND AND SEA IMPACT...
Northeast swells of 5 to 7 feet will impact the local Atlantic
waters through tonight. The primary concern will be hazardous
conditions near inlets for small craft, especially during the
outgoing tide.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Long period Northeast swells will continue to propagate into the
surf zone through the holiday weekend. These swells will produce a
High Risk of rip currents on Friday and at least a Moderate Risk
this weekend. In addition, small craft will experience hazardous
conditions near inlets especially during the outgoing tide.

Isolated to scattered lightning storms are expected each day,
mainly in the afternoons. The primary hazard from storms this
weekend and early next week will be cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Kelly

In the hours before

Special weather statement, May 21, 1:43 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
243 PM EDT Thu May 21 2020

FLZ064-211930-
Martin FL-
243 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 330 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hobe Sound, moving north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 8007 2697 8014 2696 8014 2696 8050
      2721 8051 2721 8016
TIME...MOT...LOC 1843Z 161DEG 6KT 2703 8027

Smith
Special weather statement, May 21, 2:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Thu May 21 2020

FLZ054-059-064-212030-
St. Lucie FL-Martin FL-Indian River FL-
331 PM EDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...INDIAN RIVER AND
NORTHEASTERN MARTIN COUNTIES UNTIL 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palm City, moving north at 15 mph. Additional thunderstorm
development is expected along Interstate 95 as the sea breeze moves
inland.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2719 8015 2720 8054 2782 8072 2782 8051
      2784 8050 2784 8041
TIME...MOT...LOC 1929Z 171DEG 13KT 2711 8033

Smith
Local storm report, May 21, 2:40 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     RIP CURRENTS     5 N NEW SMYRNA BEACH    29.10N 80.94W
05/21/2020                   Volusia            FL   NEWSPAPER

            *** 1 FATAL *** A 62 YEAR OLD MALE SUCCUMBED TO A RIP
            CURRENT IN THE SURF NEAR THE 4600 BLOCK OF S. ATLANTIC
            AVE IN DAYTONA BEACH. AN ADDITIONAL BATHER WAS RESCUED
            SUCCESSFULLY WITHOUT INJURY.

&&

JCP
Local storm report, May 21, 2:45 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
345 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             3 S PORT SAINT LUCIE    27.23N 80.36W
05/21/2020  M0.70 INCH       St. Lucie          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZED HAIL NEAR TREASURE
            COAST HIGH SCHOOL.

&&

CL

The radar

The Melbourne radar (KMLB), 92 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

26 hail. Local standard time, as filed.

Hail, St. Lucie

When
May 21, 3:03 PM EST
Where
St. Lucie County, 7.3 mi WNW of Port St Lucie
Measured
1 in hail
Reported by
Public
Coordinates
27.310, -80.430

The public reported hail up to quarter size covering the fields at the PGA Golf Club in Port Saint Lucie.

Hail, St. Lucie

When
May 21, 3:08 PM EST
Where
St. Lucie County, 5.64 mi WNW of Port St Lucie
Measured
1 in hail
Reported by
Public
Coordinates
27.310, -80.400

The public reported quarter-sized hail in Port Saint Lucie.

Hail, Okeechobee

When
May 21, 3:45 PM EST
Where
Okeechobee County, 3.87 mi SW of Mildred
Measured
1 in hail
Reported by
Public
Coordinates
27.244, -80.979

Hail up to quarter size was observed at the River Bluff RV Resort.

Hail, Orange

When
May 21, 5:15 PM EST
Where
Orange County, 3.2 mi SE of Tangelo Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.370, -81.330

A trained spotter reported golf ball sized hail.

Hail, Osceola

When
May 21, 5:18 PM EST
Where
Osceola County, 3.34 mi WNW of East Lake Tohopekali
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.340, -81.330

Emergency manager reports quarter sized hail at the intersection of Simpson Road and Osceola Parkway.

Hail, Orange

When
May 21, 5:20 PM EST
Where
Orange County, 4.73 mi ESE of (Mco)orlando Intl Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
28.400, -81.250

The public reported hail up to nickel size in Lake Nona.

Hail, Osceola

When
May 21, 5:22 PM EST
Where
Osceola County, 3.9 mi WNW of East Lake Tohopekali
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.340, -81.340

A trained spotter reported half dollar to golf ball sized hail in Buena Ventura Lakes.

Hail, Orange

When
May 21, 6:17 PM EST
Where
Orange County, 3.31 mi SSE of Union Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.530, -81.250

A trained spotter reported penny sized hail on State Road 417 about a mile south of State Road 408.

Hail, Orange

When
May 21, 6:18 PM EST
Where
Orange County, 4.8 mi SSE of Union Park
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
28.510, -81.240

Local broadcast media relayed a report of half dollar size hail near the intersection of Curry Ford Road and Dean Road.

Hail, Orange

When
May 21, 6:20 PM EST
Where
Orange County, 5.71 mi SSE of Union Park
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.500, -81.230

An emergency manager reported quarter sized hail.

Hail, Seminole

When
May 21, 6:30 PM EST
Where
Seminole County, 1.21 mi E of Sipes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.750, -81.280

A trained spotter reported quarter to golf ball sized hail in Sanford.

Hail, Seminole

When
May 21, 6:40 PM EST
Where
Seminole County, 1.38 mi N of Sipes
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.770, -81.300

A trained spotter reported two inch hail.

Hail, Seminole

When
May 21, 6:41 PM EST
Where
Seminole County, Sipes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
28.750, -81.300

A trained spotter reported half dollar sized hail near Seminole State College.

Hail, Seminole

When
May 21, 6:42 PM EST
Where
Seminole County, 0.69 mi N of Lake Mary
Measured
2 in hail
Reported by
Public
Coordinates
28.760, -81.320

The public reported two inch hail in Lake Mary.

Hail, Seminole

When
May 21, 6:42 PM EST
Where
Seminole County, 0.69 mi S of Lake Mary
Measured
2 in hail
Reported by
Public
Coordinates
28.740, -81.320

The public reported two inch hail in Lake Mary near South Country Club Road.

Hail, Seminole

When
May 21, 6:42 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
28.790, -81.280

A trained spotter reported one and a half inch hail in Sanford.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 1.38 mi S of New Upsala
Measured
2 in hail
Reported by
Public
Coordinates
28.780, -81.320

The public reported two inch hail in Lake Mary near County Road 46A and Country Club Road.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 0.69 mi N of Sipes
Measured
2.5 in hail
Reported by
Public
Coordinates
28.760, -81.300

Numerous reports of two and a half inch hail received from the public in the Hidden Lakes Subdivision.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 0.61 mi W of New Upsala
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
28.800, -81.330

A trained spotter reported two inch hail near State Road 417 and Rinehart Road.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 0.92 mi NE of New Upsala
Measured
1.75 in hail
Reported by
Public
Coordinates
28.810, -81.310

The public reported golf ball sized hail near the intersection of State Road 46 and White Cedar Road.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 1.38 mi N of Sipes
Measured
1.75 in hail
Reported by
Public
Coordinates
28.770, -81.300

Member of the public reported golf ball sized hail near Old Lake Mary Road.

Hail, Seminole

When
May 21, 6:45 PM EST
Where
Seminole County, 0.92 mi SE of New Upsala
Measured
1.75 in hail
Reported by
Public
Coordinates
28.790, -81.310

A member of the public reported golf ball sized hail near County Road 46A and Vihlen Road.

Hail, Seminole

When
May 21, 6:48 PM EST
Where
Seminole County, 0.69 mi N of Sunland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
28.790, -81.280

Seminole County Emergency Management reported quarter sized hail in Sanford.

Hail, Seminole

When
May 21, 6:50 PM EST
Where
Seminole County, 0.69 mi S of New Upsala
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
28.790, -81.320

A trained spotter reported three inch diameter hail in Sanford. Photos confirmed the hail size. This ties the largest hail size ever documented within east-central Florida.

Hail, Seminole

When
May 21, 7:00 PM EST
Where
Seminole County, 0.69 mi N of Sanford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.810, -81.270

A trained spotter reported penny sized hail in Downtown Sanford near the intersection of Magnolia Avenue and East First Street.

Hail, Volusia

When
May 21, 7:15 PM EST
Where
Volusia County, 2.79 mi ESE of Cassadaga
Measured
1 in hail
Reported by
Public
Coordinates
28.950, -81.190

The public reported quarter sized hail near the intersection of Courtland Boulevard and Lockwood Boulevard in Deltona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882378, 882379, 882380, 882381, 882382, 882383, 882384, 882385, 882386, 882387, 882388, 882393, 882401, 882394, 882395, 882402, 882396, 882397, 882398, 882400, 882403, 882404, 882399, 882392, 882391, 882390.